Alert archive / New Mexico / Flash Flood Warnings in 2019

Flash Flood Warning 33, NWS Albuquerque, NM

September 1, 2019Colfax County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Sep 1, 2019, 2:43 PM MDT for Colfax County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2019, 2:43 PM MDT (20:43 UTC)
Expired
Sep 1, 2019, 5:45 PM MDT
In force
3 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

County Colfax County, NM

The radar

The Pueblo radar (KPUX), 225 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.7 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2019-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2019-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-315 J/kg
Mixed-layer LCL
2507 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-45 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

071 
WGUS55 KABQ 012043
FFWABQ
NMC007-012345-
/O.NEW.KABQ.FF.W.0033.190901T2043Z-190901T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
243 PM MDT Sun Sep 1 2019

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  West central Colfax County in northeastern New Mexico...

* Until 545 PM MDT.

* At 242 PM MDT, Doppler radar indicated thunderstorms producing one 
  half to one inch of rain across portions of the Ute Park burn 
  scar. This will lead to abrupt runoff and possible debris flows in 
  the warned area. 

This will impact the Ute Park fire burn scar including but not
limited to Highway 64 from Ute Park to Cimarron, the Cimarron
River and the Philmont Scout Ranch backcountry as well as Ute Park 
including Hummingbird Lane and Cimarron.

Some areas north of Highway 64 that will be impacted include State 
Road 204, Bear and Dean Canyons, Ponil Creek, and Turkey Creek. Some 
areas south of Highway 64 that will be impacted include Webster and 
Cimarroncito Reservoirs, Cimarroncito Creek, Vaca Pond, Deer Lake, 
Ute Gulch and Grouse and Sawmill Canyons.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive your vehicle into areas where water covers the roadway.
The water depth may be too great to allow your car to cross safely.

&&

LAT...LON 3661 10496 3647 10479 3647 10512 3656 10514

$$

Shoemake
1 follow-up statement
543 
WGUS75 KABQ 012149
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
349 PM MDT Sun Sep 1 2019

NMC007-012345-
/O.CON.KABQ.FF.W.0033.000000T0000Z-190901T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Colfax-
349 PM MDT Sun Sep 1 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM MDT FOR
WEST CENTRAL COLFAX COUNTY...

At 341 PM MDT, Doppler radar indicated that heavy rainfall was 
ending, however the threat for continued runoff and possible debris 
flows near the Ute Park burn scar continue. 

Secondary roads south of U.S. Highway 64 may still be prone to 
ponding of water or flash flooding, and the village of Ute Park will 
remain especially susceptible, including areas near Hummingbird Lane 
upstream to Sawmill Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening flooding of creeks, roads and normally dry arroyos 
is possible. The earlier heavy rains will likely trigger rockslides, 
mudslides and debris flows in steep terrain, especially near the 
burn area.

Do not drive your vehicle into areas where water covers the roadway.
The water depth may be too great to allow your car to cross safely.

&&

LAT...LON 3661 10496 3647 10479 3647 10512 3656 10514

$$

Shoemake

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 12:03 PM MDT, 2 hours 40 minutes earlier.

Area forecast discussion, Sep 1, 12:03 PM MDT, 2 hours 40 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1203 PM MDT Sun Sep 1 2019

.AVIATION...
18Z TAF CYCLE
With the upper high centered near the Four Corners, storms will
generally move slowly toward the west and southwest this afternoon
and evening. An exception will be for isolated cells expected to
drift southeastward over the northeast highlands from the Sangre de
Cristo Mountains. Some showers and thunderstorms will produce gusty
winds with little or no rain in the middle Rio Grande Valley near
Albuquerque, and from around Gallup to Cuba. Dry weather is expected
areawide by midnight.

44

&&

.PREV DISCUSSION...259 AM MDT Sun Sep 1 2019...
.SYNOPSIS...
Above normal temperatures will continue through the week as an upper
level high meanders over New Mexico. Record to near record high
temperatures are possible through at least Monday across the
northwest. A cold front arriving on Tuesday may drop temperatures a few
degrees for Wednesday, while another cold front looks to arrive next
weekend. Daily rounds of isolated to scattered thunderstorms are
expected for the next several days favoring the high terrain.
Measurable rainfall will be spotty, but some storms may produce gusty
winds.

&&

.DISCUSSION...
The upper level high will meander around northern NM/southern CO for
the next several days. Storms today will favor the high terrain, and
steering flow is favorable for storms to move into the Albuquerque
Metro, should storms form over the Sandias. Though low level moisture
is better than it was yesterday at this time across northwest NM,
storms are still not expected around the Four Corners, and elsewhere,
storms will be of the garden variety type. However, gusty winds will
be possible, especially as you get closer to the Four Corners. Mid
level dry air will shift into much of central and eastern NM for
Labor Day. Storm coverage will be spottier, but will continue to
favor the high terrain.

A back door cold front still looks like it will move into NE NM on
Tuesday afternoon, however, the GFS is much less enthusiastic
regarding frontal progression vs. the NAM. Additionally, there will
still be plenty of mid level dry air in place. Thus, all-in-all, do
not think there will be much, if any, increase in storm coverage due
to the front for Tuesday/Tuesday night. Storms on Wednesday still
look to favor northwest and north central NM as mid level dry air
will have invaded much of the rest of NM.

Another back door front looks to be on tap next Saturday. Hopefully
this will not only provide NM with a better cooldown, but some
precipitation as well. Stay tuned.

34

&&

.FIRE WEATHER...
High temperatures will continue to be about 5-10 degrees warmer than
average through Tuesday. Near record warmth will continue today and
Labor Day over portions of the northwest and west central and where
moderate to high Haines is forecast. Highs will be several degrees
cooler Wednesday but still slightly warmer than normal.

The upper high center is expected to wobble around the Four Corners,
southern CO and northern NM for most of this week. Forecast models
continue to yo-yo, suggesting again the high center may attempt to
shift to the east of NM later this week but confidence is quite low
that a resulting a flow of moisture would be sufficient to revive
generous wetting storms to the region. Therefore, drier and warmer
than normal conditions are likely through Saturday.

Isolated storms in the eastern plains early this morning will give
way to scattered storms generally from the Continental Divide to the
central mountain chain this afternoon and evening. Cell motion will
be slow, and to the south and southwest. The central and west will
be favored for isolated to scattered activity on Labor Day with
storms moving from east to west. A frontal boundary may help
increase the number of storms northeast Tuesday. Another frontal
boundary Saturday may boost convection over northern and eastern
NM.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Sep 1, 3:08 AM MDT, 11 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
308 AM MDT Sun Sep 1 2019

NMZ501>540-021100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
308 AM MDT Sun Sep 1 2019

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Well above normal temperatures are again expected across northwest
and west central New Mexico. The heat will create hazardous
conditions for those susceptible to heat related illness, including
those working outdoors, the elderly, and children.

Scattered showers and thunderstorms will are expected across the high
terrain this afternoon before spreading onto lower elevations this
evening. Slow storm motions may result in locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Near record heat will continue across northwest and far west central
New Mexico on Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

34

In the hours before

Special weather statement, Sep 1, 1:02 PM MDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
102 PM MDT Sun Sep 1 2019

NMZ515-527-011930-
East Slopes Sangre de Cristo Mountains-Raton Ridge/Johnson Mesa-
102 PM MDT Sun Sep 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL COLFAX COUNTY UNTIL
130 PM MDT...

At 102 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles south of Segundo, or 23 miles west of Raton, moving south at 5
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

This storm will remain over mainly rural areas of north central
Colfax County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3674 10469 3678 10506 3698 10491 3696 10477
TIME...MOT...LOC 1902Z 011DEG 5KT 3688 10488

Shoemake
Special weather statement, Sep 1, 2:35 PM MDT, 8 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
235 PM MDT Sun Sep 1 2019

NMZ511-517-012100-
Lower Chama River Valley-Jemez Mountains-
235 PM MDT Sun Sep 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR LOS ALAMOS...SOUTH CENTRAL RIO
ARRIBA...EAST CENTRAL SANDOVAL AND NORTHWESTERN SANTA FE COUNTIES
UNTIL 300 PM MDT...

At 234 PM MDT, Doppler radar was tracking a strong thunderstorm over
Los Alamos. This storm was nearly stationary.

Dime size hail, heavy rainfall, and wind gusts up to 50 mph will be
possible with this storm.

Locations impacted include...
Los Alamos and White Rock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3579 10624 3578 10645 3601 10641 3600 10614
TIME...MOT...LOC 2034Z 013DEG 2KT 3590 10632

Shoemake

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 6:07 PM MDTSpecial Weather StatementABQQuay23 min
Sep 1, 1:02 PM MDTSpecial Weather StatementABQColfax28 min
Sep 1, 2:35 PM MDTSpecial Weather StatementABQLos Alamos25 min
Sep 1, 3:07 PM MDTAreal Flood AdvisoryABQLos Alamos, Sandoval113 min
Sep 1, 4:01 PM MDTAreal Flood AdvisoryABQTaos119 min
Sep 1, 4:30 PM MDTAreal Flood AdvisoryABQRio Arriba, Santa Fe, Taos2 hr
Sep 1, 4:32 PM MDTSpecial Weather StatementABQLos Alamos28 min

Nearby

Flash Flood Warnings in New Mexico, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.